Montana, 2009Damaging Wind in Montana, July 8, 2009
July 8, 2009 · NWS TFX · 1 event in 1 county or zone
An early morning severe thunderstorm over Fergus County produced a wind gust in excess of 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An early morning severe thunderstorm over Fergus County produced a wind gust in excess of 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 8, 4:55 AM MST, 37 minutes earlier.
Area forecast discussion, Jul 8, 4:55 AM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
555 AM MDT WED JUL 8 2009
UPDATED AVIATION
.DISCUSSION...
TODAY THROUGH FRIDAY...UPPER LEVEL LOW OVER WESTERN CANADA AND THE
PACIFIC NORTHWEST WILL SWING EAST TODAY AND TONIGHT...FINALLY MOVING
EAST OF MONTANA ON THURSDAY. MOIST SOUTHWEST FLOW AHEAD OF THE LOW
WILL COMBINE WITH DYNAMICS AT THE LEFT FRONT QUADRANT OF THE UPPER
LEVEL JET TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
MONTANA TODAY. MODELS ALSO SUGGEST THAT BULK SHEAR ACROSS MY FAR
EASTERN ZONES COULD BE SUFFICIENT TO PRODUCE SEVERE THUNDERSTORMS
LATE THIS AFTERNOON THROUGH EARLY EVENING. CLOUD COVER AND
PRECIPITATION WILL CONTRIBUTE TO TEMPERATURES REMAINING BELOW
SEASONAL AVERAGES TODAY. PRECIPITATION TAPERS OFF OVERNIGHT AS THE
UPPER LOW MOVES EAST BUT THE REVERSE FLOW ALONG THE BACK EDGE OF THE
CYCLONIC FLOW IS EXPECTED TO PUSH A SURFACE BOUNDARY SOUTH OUT OF
CANADA BY THURSDAY EVENING. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ALONG THIS BOUNDARY THURSDAY
AFTERNOON AND EVENING. MODELS SUGGEST THAT THIS FEATURE SHOULD
MAINLY AFFECT THE HI-LINE COUNTIES BEFORE IT IS SHEARED OFF TO THE
EAST ON FRIDAY. TEMPERATURES REBOUND BUT ARE EXPECTED TO REMAIN
BELOW SEASONAL AVERAGES THROUGH FRIDAY. MPJ
FRIDAY NIGHT THROUGH MONDAY NIGHT...MODELS SHOW SOME DIFFERENCES
DURING THE FIRST PART OF THE PERIOD WITH GFS A BIT SLOWER IN MOVING
UPPER-LEVEL TROUGH EAST OF THE FORECAST AREA. EC CONTINUES TO BUILD
AN UPPER-LEVEL RIDGE ON SATURDAY YIELDING QUIET CONDITIONS OVER THE
AREA. WITH WARMING BUT STILL NEAR AVERAGE TEMPERATURES ON
SATURDAY...AN ISOLATED SHOWER OVER THE MOUNTAINS IS POSSIBLE SO KEPT
SLIGHT CHANCE POPS IN THE MOUNTAINS. SOUTHWEST FLOW DEVELOPS ON
SUNDAY WITH PACIFIC MOISTURE INCREASING AS A DEEPENING UPPER-LEVEL
TROUGH MOVES INTO THE PACIFIC NORTHWEST. EC SEEMS TO BE MORE
AGGRESSIVE THAN THE GFS IN TERMS OF MOISTURE AMOUNT AND GIVEN THE
UNCERTAINTY WENT WITH A BLEND OF BOTH AND KEPT ONLY SLIGHT CHANCE
POPS OVER NORTH-CENTRAL MONTANA WITH CHANCE POPS ELSEWHERE BEGINNING
SUNDAY AFTERNOON. MODELS BECOME MORE IN ALIGNMENT IN HANDLING THE
PROGRESSION OF THE DEEPENING TROUGH AND EMBEDDED SHORTWAVES ON
MONDAY. BOTH MODELS HINT AT RIDGE AXIS OVER EASTERN MONTANA SO
KEPT POPS A BIT LOWER OVER OUR NORTHEASTERN ZONES. A TROPICAL
SYSTEM CURRENTLY IN THE PACIFIC OCEAN MAY ALSO PLAY A ROLE AS TO
THE AMOUNT OF MOISTURE THAT BECOMES WRAPPED INTO THIS SYSTEM AND
WILL CONTINUE TO CLOSELY MONITOR AS THERE IS THE POTENTIAL FOR NOT
ONLY SIGNIFICANT MOISTURE BUT ALSO STRONG THUNDERSTORMS. MLS
TUESDAY AND WEDNESDAY...MODELS SHOW A RATHER MOIST WESTERLY FLOW OVER
THE REGION WITH AN UPPER LEVEL HIGH OVER THE SOUTHERN U.S. AND
A BROAD UPPER LEVEL TROUGH OVER SOUTHERN CANADA. A FEW DISTURBANCES
IN THE FLOW ALOFT WILL PRODUCE WIDELY SCATTERED SHOWERS AND AFTERNOON
THROUGH EARLY NIGHTTIME THUNDERSTORMS. TEMPERATURES WILL BE A LITTLE
COOLER THAN SEASONAL AVERAGE. WILLIAMSON DC
&&
.AVIATION...
UPDATED 0500Z.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGHOUT
THE DAY AS MOISTURE CONTINUES TO SPREAD OVER THE REGION IN RESPONSE
TO AN UPPER-LEVEL DISTURBANCE. THIS MORNING MOST OF THE ACTIVITY
WILL BE CONCENTRATED ALONG A SW-NE ORIENTED LINE EXTENDING FROM KHVR
TO KLWT AND KHLN. MVFR CONDITIONS ARE CURRENTLY PERSISTING AT KLWT
AND THIS TREND WILL CONTINUE THROUGH THE REMAINDER OF THE MORNING
BEFORE A BREAK IN ACTIVITY EARLY THIS AFTERNOON. ADDITIONAL SHOWERS
AND ISOLATED THUNDERSTORMS WILL DEVELOP AT KBZN..KHLN..KLWT..KGTF
AND KHVR AFTER 2000Z WEDNESDAY FROM SW-NE WITH ONLY VICINITY SHOWERS
POSSIBLE AT KCTB. WHILE VFR CONDITIONS WILL BE PREDOMINANT AT TAF
SITES...OCCL MVFR CONDITIONS AND MOUNTAIN OBSCURATION IS POSSIBLE
WHERE SHOWERS AND THUNDERSTORMS ARE PRESENT. SHOWER AND THUNDERSTORM
ACTIVITY IS EXPECTED TO END AFTER SUNSET WITH DRIER CONDITIONS
OVERNIGHT. MLS
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 68 47 74 48 / 60 20 10 10
CTB 69 44 68 44 / 40 20 20 30
HLN 67 47 76 50 / 60 20 10 10
BZN 73 45 77 46 / 50 30 10 10
WEY 69 36 68 38 / 20 20 10 10
DLN 65 42 72 45 / 40 20 10 20
HVR 74 47 74 47 / 60 30 20 20
LWT 66 44 71 45 / 60 40 10 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...MPJ
LONG TERM...MLS/WILLIAMSON DC
AVIATION...MLS
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 8, 3:34 AM MST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
434 AM MDT WED JUL 8 2009
MTZ047-051-091045-
BLAINE-FERGUS-
434 AM MDT WED JUL 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS LATE THIS
AFTERNOON THROUGH EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008>015-044>046-048>050-052>055-091045-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
434 AM MDT WED JUL 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Fergus
- When
- July 8, 5:32 AM MST
- Where
- Fergus County, 2 mi SW of Lewistown
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 47.050, -109.450
A thunderstorm produced a wind gust to 62 mph at Lewistown 2SW (the Lewistown ASOS site).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, July 8 to 9, 20092 injured · $22 million · EF3 · 26 events
- Flooding and Hail in Kansas, July 8 to 9, 200920 injured · $13 million · 2.75 in hail · 30 events
- Flash Flood and Hail in South Dakota, July 8 to 9, 2009$21 million · 2.5 in hail · 53 events
- Lightning Strikes in Florida, July 8, 20091 death · 4 injured · 2 events
- Hail and Damaging Winds in Kansas, July 8, 2009$2.2 million · 1.75 in hail · 7 events
- Hail and Damaging Winds in South Dakota, July 8, 2009$1.6 million · 2.75 in hail · 6 events
- Hail and Damaging Winds in Kansas, July 8, 2009$1.1 million · 1.75 in hail · 5 events
- Damaging Winds in Kansas, July 8, 2009$500,000 · 83 kt wind · 3 events
- Tornadoes and Hail in South Dakota, July 8 to 9, 2009$38,000 · EF1 · 19 events
- Lightning Strike in Iowa, July 8, 2009$250,000 · 1 event
- Hail in Nebraska, July 8, 2009$200,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Texas, July 8, 2009$46,000 · 1.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173889.